Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


On surfaces and Heegaard surfaces

Author: Klaus Johannson
Journal: Trans. Amer. Math. Soc. 325 (1991), 573-591
MSC: Primary 57N10; Secondary 57N05
MathSciNet review: 1064268
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the intersection of surfaces and Heegaard surfaces in closed orientable $ 3$-manifolds $ M$. Given a Heegaard decomposition $ (M,{V_1},{V_2})$ it will be shown that any surface (orientable or not) in $ M$ is equivalent to a surface which intersects $ {V_1}$ in discs whose total number is limited from above by some function in the genus of $ \partial {V_1}$ alone. The equivalence relation in question is generated by disc- and annulus-compressions.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N10, 57N05

Retrieve articles in all journals with MSC: 57N10, 57N05

Additional Information

PII: S 0002-9947(1991)1064268-2
Article copyright: © Copyright 1991 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia